Back to Journals » Therapeutics and Clinical Risk Management » Volume 9

Colchicine intoxication: a report of two suicide cases

Authors Erden A, Karagoz H, Gümüscü HH, Karahan S, Basak M, Aykas F, Bulut K, Cetinkaya A, Avci D, Poyrazoglu OK

Received 16 September 2013

Accepted for publication 12 October 2013

Published 5 December 2013 Volume 2013:9 Pages 505—509

DOI https://doi.org/10.2147/TCRM.S54558

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 4

Abdulsamet Erden,1 Hatice Karagoz,1 Hasan Hüseyin Gümüscü,1 Samet Karahan,1 Mustafa Basak,1 Fatma Aykas,1 Kadir Bulut,1 Ali Cetinkaya,1 Deniz Avci,1 Orhan Kürsat Poyrazoglu2

1Internal Medicine Department, 2Gastroenterology Department, Kayseri Training and Research Hospital, Kayseri, Turkey

Abstract: Colchicine, an old and well-known drug, is an alkaloid extracted from Colchicum autumnale and related species. Colchicine inhibits the deposition of uric acid crystals and is an inhibitor of mitosis. Nausea, vomiting, abdominal pain, and diarrhea, with a massive loss of fluid and electrolytes are the first clinical symptoms of colchicine poisoning. Stomach lavage and rapid gastric decontamination with activated charcoal are crucial. An acute dose of about 0.8 mg/kg of colchicine is presumed to be fatal. We report the clinical outcomes of two different cases of colchicine intoxication for attempted suicide. The dose required for morbidity or mortality varies significantly. The dose of 1 mg/kg in the first case was directly related with mortality, while the dose of 0.2 mg/kg in the second was related with survival. The other difference between the patients was the time of arrival to hospital after ingestion. This period was 4 hours for case 1 and only 1, hour for case 2. The initiation of treatment later than 2 hours after ingestion of colchicine may significantly impair treatment because the absorption time for colchicine after oral administration is about 30–120 minutes. The rising lactate level and high anion gap metabolic acidosis in our patient (case 1) were attributed to lactic acidosis, so hemodialysis was performed, and the duration of hemodialysis was prolonged. Lactic acidosis in the first case was one of the reasons for mortality. The most important parameters which define the chance of survival are the dose of ingested drugs and the arrival time to hospital after ingestion. The patients must be monitored closely for lactic acidosis and the decision to start hemodialysis must be made promptly for patients who develop lactic acidosis.

Keywords: colchicine intoxication, metabolic acidosis, mortality

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Other articles by this author:

Is hypertriglyceridemia a prognostic factor in sepsis?

Cetinkaya A, Erden A, Avci D, Karagoz H, Karahan S, Basak M, Bulut K, Gencer V, Mutlu H

Therapeutics and Clinical Risk Management 2014, 10:147-150

Published Date: 27 February 2014

Disseminated intravascular coagulopathy caused by Kikuchi–Fujimoto disease resulting in death: first case report in Turkey

Uslu E, Gurbuz S, Erden A, Aykas F, Karagoz H, Karahan S, Karaman H, Cetinkaya A, Avci D

International Medical Case Reports Journal 2014, 7:19-22

Published Date: 3 February 2014

Acute liver failure caused by mushroom poisoning: a case report and review of the literature

Erden A, Esmeray K, Karagöz H, Karahan S, Gümüşçü HH, Başak M, Çetinkaya A, Avci D, Poyrazoglu OK

International Medical Case Reports Journal 2013, 6:85-90

Published Date: 22 November 2013

A case of bismuth intoxication with irreversible renal damage

Erden A, Karahan S, Bulut K, Basak M, Aslan T, Cetinkaya A, Karagoz H, Avci D

International Journal of Nephrology and Renovascular Disease 2013, 6:241-243

Published Date: 7 November 2013

Lithium intoxication and nephrogenic diabetes insipidus: a case report and review of literature

Erden A, Karagöz H, Başak M, Karahan S, Çetinkaya A, Avci D, Buğday İ

International Journal of General Medicine 2013, 6:535-539

Published Date: 3 July 2013

Readers of this article also read:

Emerging and future therapies for hemophilia

Carr ME, Tortella BJ

Journal of Blood Medicine 2015, 6:245-255

Published Date: 3 September 2015

Green synthesis of water-soluble nontoxic polymeric nanocomposites containing silver nanoparticles

Prozorova GF, Pozdnyakov AS, Kuznetsova NP, Korzhova SA, Emel’yanov AI, Ermakova TG, Fadeeva TV, Sosedova LM

International Journal of Nanomedicine 2014, 9:1883-1889

Published Date: 16 April 2014

Methacrylic-based nanogels for the pH-sensitive delivery of 5-Fluorouracil in the colon

Ashwanikumar N, Kumar NA, Nair SA, Kumar GS

International Journal of Nanomedicine 2012, 7:5769-5779

Published Date: 15 November 2012

Cross-linked acrylic hydrogel for the controlled delivery of hydrophobic drugs in cancer therapy

Deepa G, Thulasidasan AK, Anto RJ, Pillai JJ, Kumar GS

International Journal of Nanomedicine 2012, 7:4077-4088

Published Date: 27 July 2012

Crystallization after intravitreal ganciclovir injection

Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant

Clinical Ophthalmology 2010, 4:709-711

Published Date: 14 July 2010